Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Birmingham, AL

April 1, 20057 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 1, 2005, 11:59 AM CST for 7 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2005, 11:59 AM CST (17:59 UTC)
Expired
Apr 1, 2005, 3:00 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bullock County, AL, Elmore County, AL, Lee County, AL, Macon County, AL, Montgomery County, AL, Russell County, AL, Tallapoosa County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 011800
FFWBMX
ALC011-051-081-087-101-113-123-012100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CST FRI APR 1 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WETUMPKA
  LEE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITIES OF...OPELIKA...AUBURN
  SOUTHERN TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MONTGOMERY
  NORTHERN BULLOCK COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF UNION SPRINGS
  MACON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF TUSKEGEE
  RUSSELL COUNTY IN SOUTHEAST ALABAMA

* UNTIL 300 PM CST

* AT 1149 AM CST...ALTHOUGH MOST OF THE HEAVY RAINFALL HAS ENDED     
  ACROSS THE AREA...RUNOFF WILL STILL CAUSE FLOODING ACROSS THE AREA 
  FOR ANOTHER FEW HOURS. SEVERAL ROADS ARE STILL CLOSED DUE TO THE   
  HIGH WATER AND SEVERAL LOCAL CREEKS AND STREAMS ARE OUT OF THEIR   
  BANKS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  MONTGOMERY...ECLECTIC...SHORTER...TUSKEGEE...HURTSBORO...AUBURN...
  LAKE MARTIN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3209 8636 3215 8507 3272 8514 3272 8636

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 10:40 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 1, 10:40 AM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CST FRI APR 1 2005

.UPDATED...
ALABAMA CONTINUES TO BE CUT-OFF FROM DEEPER MOISTURE BY COMPLEX OF
TSTMS ALONG THE GULF COAST.  THREAT OF ADDITIONAL FLASH FLOODING HAS
DECREASED DUE TO GULF COAST BOUNDARY...AND NOW FOCUS WILL BE ON
STRONG TO POSSIBLY SEVERE TSTM DEVELOPMENT THIS AFTERNOON. FLASH
FLOOD WATCH WILL CONTINUE DUR TO THREAT OF THUNDERSTORMS PRODUCING
SOME LOCALIZED FLOODING. SURFACE LOW OVER NORTH MISSISSIPPI WILL
DEEPEN THIS AFTERNOON AS IT TRACKS JUST NORTH OF INTERSTATE 59.
SURFACE BASED LIS ARE RUNNING -2 TO -4 ACROSS EAST-CENTRAL
MISSISSIPPI JUST AHEAD OF SURFACE FRONT. UPPER JET MAX FORECAST TO
TRACK ACROSS NORTH MISSISSIPPI THIS AFTERNOON...WHICH WILL ENHANCE
THUNDERSTORM DEVELOPMENT.  MAIN CHANCE TO ZONES WAS TO LOWER RAIN
CHANCES WESTERN COUNTIES WHERE DEVELOPMENT WILL BE MORE OF THE
SCATTERED VARIETY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
THIS AFTERNOON FOR CENTRAL ALABAMA.

&&

58/ROSE
Hazardous weather outlook, Apr 1, 11:15 AM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1115 AM CST FRI APR 1 2005

ALZ011>015-017>050-011915-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1115 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

A LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTH ALABAMA THIS AFTERNOON
AND EVENING. A TRAILING COLD FRONT WILL ENCOUNTER A MODERATELY
UNSTABLE AIRMASS ACROSS ALABAMA...AND THUNDERSTORMS WILL INCREASE IN
COVERAGE AND INTENSITY.  A FEW OF THE STORMS WILL LIKELY BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

ALTHOUGH THE THREAT OF WIDESPREAD FLASH FLOODING HAS DIMINISHED...
THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL PRODUCE BRIEF
PERIODS OF HEAVY RAINFALL...AND LOCALIZED FLOODING.

MULTIPLE RIVERS ARE IN FLOOD ACROSS CENTRAL ALABAMA. THE RIVERS THAT
ARE IN FLOOD ARE MOSTLY IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

BRISK NORTH WINDS ARE EXPECTED ON SATURDAY AS THE LOW PRESSURE
SYSTEM MOVES OUT OF OUR AREA....AND A TIGHT PRESSURE GRADIENT
DEVELOPS. A WIND ADVISORY WILL LIKELY BE ISSUED THIS AFTERNOON
FOR SATURDAY.

MINOR RIVER FLOODING WILL CONTINUE ACROSS CENTRAL ALABAMA SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:53 AM CSTFlash Flood WarningBMXDallas, Marengo, Perry6 hr
Apr 1, 3:53 AM CSTFlash Flood WarningBMXGreene, Hale, Sumter6 hr
Apr 1, 4:40 AM CSTFlash Flood WarningBMXAutauga, Elmore, Lowndes, Montgomery6 hr
Apr 1, 5:28 AM CSTFlash Flood WarningBMXJefferson, Shelby4 hr
Apr 1, 6:25 AM CSTFlash Flood WarningBMXBullock, Lee, Macon, Tallapoosa6 hr
Apr 1, 1:47 PM CSTSevere Thunderstorm WarningBMXMarion99 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.